Alert archive / Louisiana / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at Feb 21, 2018, 10:43 AM CST for Grant Parish, Natchitoches Parish, Winn Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 21, 2018, 10:43 AM CST (16:43 UTC)
- Expired
- Feb 21, 2018, 1:45 PM CST
- In force
- 3 hr
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant Parish, LA, Natchitoches Parish, LA, Winn Parish, LA
The radar
The Ft Polk radar (KPOE), 50 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 12:05 PM CST | FLASH FLOOD | 1 Nw Dry Prong, LA | GRANT PARISH SHERIFF IS REPORTING WATER OVER SEVERAL ROADS IN THE CENTRAL PART OF THE PARISH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 81 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 12:00Z, 4.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.1
The text
As transmitted.
180
WGUS54 KSHV 211643
FFWSHV
LAC043-069-127-211945-
/O.NEW.KSHV.FF.W.0004.180221T1643Z-180221T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1043 AM CST WED FEB 21 2018
The National Weather Service in Shreveport has issued a
* Flash Flood Warning for...
Central Grant Parish in north central Louisiana...
Southeastern Natchitoches Parish in northwestern Louisiana...
Southeastern Winn Parish in north central Louisiana...
* Until 145 PM CST
* At 1042 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Colfax, Dry Prong, Georgetown, Lake Iatt, Williana and Rochelle.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3138 9293 3166 9267 3187 9273 3187 9233
3182 9234 3181 9236 3176 9234 3140 9260
3139 9266 3141 9267 3140 9270 3142 9268
3145 9268 3145 9271 3147 9269 3152 9272
3142 9285 3142 9287 3137 9292 3135 9298
$$
19What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 6:15 AM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Feb 21, 6:15 AM CST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
615 AM CST Wed Feb 21 2018
.AVIATION...
widespread rain and tstms spreading across region, along and
behind cold front, currently located over the keld, kshv, and klfk
terminals. South winds 5 to 10 kts making sudden shift to n-ne
near 15 kts with fropa. Postfrontal cigs to remain low mvfr and
ocnl ifr with vsbys also reduced in rainfall at times. After
22/00z, winds from ne-e near 10 kts. Elevated instability to
produce convection thru remainder of 22/12z fcst cycle, as stgr
storms movg east into central TX attm./07/
&&
.PREV DISCUSSION... /issued 405 AM CST Wed Feb 21 2018/
DISCUSSION...
..Persistent moderate to periods of heavy rainfall continues across
portions of the Four-State Region early this morning as expected...
Broad UA troughiness across the western CONUS has sheared out a
bit with a piece of energy having skirted northeast to across the
Northern Plains/southern Canada. It is that piece of energy that
has pushed down a rather slow moving cold front to across a Tyler
TX to a Texarkana AR to an Arkadelphia AR line. This front has
taken quite a number of hours to get to these locations, with it
moving only a county or two within a 2-hour period. The presence
of the front within this rather moist environment /PWATs of
1.50-1.80 inches/ has resulted in the scattered showers and a few
thunderstorms to become more linearized. The precip is stretched
from near Jacksonville TX, to a Vivian LA to a near Magnolia AR
line per 10Z radar analysis, with some of this activity having
developed a bit ahead of the front. Rainfall totals of 3.00-5.00
inches have occurred in the last 12-24 hours mainly across
southeast OK and extreme northeast TX, where it has been raining
the longest. Phone calls to emergency personnel have resulted in
no roadway/highway issues at this time, and the saving grace is
that the aforementioned rainfall amounts have not occurred in a
much shorter period of time. However, we are not out of the woods
yet as the slow moving front will maintain a focus for moderate to
heavy rainfall, as it progresses southeastward across the CWA
today. As such, a Flash Flood Warning has been issued for
McCurtain, Franklin, Titus, Red River and northwestern Bowie
counties until 945 AM. Computer models are in pretty good
agreement in showing the current placement of the rainfall /from
portions of east TX to northeast TX to southeast OK to across
southwest AR/ will shift very little eastward by early this aftn.
Deep east TX and northwest LA may commence to see the more
heavier rainfall take place by mid-late aftn, with portions of
central and northeast LA likely seeing the heavier rainfall by
this evening into tonight, thus following the propagation of the
front. The aforementioned areas should see rainfall amounts of
3.00-5.00 inches /with locally higher amounts/ today through
tonight, subsequently resulting in the expansion of the Flash
Flood Watch to across deep east TX, central and northeast LA
/valid still through 6 AM tomorrow morning/. Please keep in mind
that strong storms can not be ruled out mainly south and east of
Shreveport/Bossier where the best MUCAPE /500-800 j/kg/ and 0-1 km
Helicity values /200-300 m2/s2/ are located. As such, can not
rule out gusty winds and perhaps small hail, as well as the
potential for low level circulation. In fact, yesterday evening
there was some elevated circulation that caused thunderstorm wind
damage in Howard county. In addition, the Flash Flood Watch will
likely be trimmed as we progress throughout the day and perhaps it
will need to be expanded a bit more eastward but that will be
dependent on radar trends.
The cold front is not expected to quite clear the southern fringes
of the CWA and will quickly retreat as a warm front by tomorrow.
Although heavy rainfall will not be occurring tomorrow
morning/afternoon due to fleeting UL support, light to moderate
rainfall will ensue given the return of the warm frontal boundary.
Model solutions hint at very light QPF signals across portions of
central LA tomorrow evening/night as the best precip will be
noted near the front across the central and northern zones. This
trend may linger into Friday but widespread light to moderate
rainfall will make a return by the weekend, as yet another UA
trough across the western CONUS eject northeastward to across the
Central Plains. Long term solutions exhibit the return of heavy
rainfall more so across the northwestern 1/3rd portions of the FA
on Saturday /with the potential for strong storms given adequate
MUCAPE and 0-1 km Helicity values/, before exiting from northwest
to southeast by Sunday with the onset of another fropa /but this
front will usher in a slightly drier airmass/. May see lingering
precip across the southern zones on Sunday nearest to the fropa
and will return to the entire CWA by Tuesday/Wednesday, courtesy
of sharpening southwest flow aloft, the transport of rich Gulf
moisture and yet another UA disturbance approaching the region
from the west. Needless to say quite a wet next several days.
A daytime temp gradient will be obvious today due to the slow
progression of the front, ranging from the lower 50s across the
northwest to the middle to upper 70s across the southeast. A
similar scenario will occur tomorrow as the front will likely not
be exiting the region, followed by highs returning into the 60s
and 70s Friday-Saturday with the return of the warm front.
Thereafter, with anticipated cloud cover and instances of
rainfall, daytime temps will settle into the 60s.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 64 51 62 61 / 100 100 70 70
MLU 72 54 72 64 / 100 100 80 40
DEQ 53 44 56 52 / 100 80 70 90
TXK 55 45 56 56 / 100 100 60 90
ELD 61 46 60 60 / 100 100 80 70
TYR 56 44 56 56 / 100 80 70 90
GGG 60 49 59 59 / 100 90 70 90
LFK 68 53 66 64 / 100 90 70 40
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through late tonight for ARZ050-051-059>061-
070>073.
LA...Flash Flood Watch through late tonight for LAZ001>006-010>012.
OK...Flash Flood Watch through late tonight for OKZ077.
TX...Flash Flood Watch through late tonight for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&Hazardous weather outlook, Feb 21, 5:54 AM CST, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 554 AM CST Wed Feb 21 2018 ARZ050-051-059>061-070>073-LAZ001>006-010>012-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>153-165>167-221200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-McCurtain-Bowie-Franklin-Titus-Camp-Morris- Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine-Sabine- 554 AM CST Wed Feb 21 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... ...A Flash Flood Watch is in effect through 6 am Thursday Morning... Numerous showers and thunderstorms have been noted across portions east Texas, deep east Texas, southeast Oklahoma to across northwest Louisiana and southwest Arkansas. Moderate to periods of heavy rainfall associated with a slow moving frontal boundary may result in areas of flash flooding as training of showers and thunderstorms will likely occur over the watch area. Rainfall totals of three to six inches of rainfall are expected. Some isolated higher amounts are possible. In addition, some of the storm activity could approach strong levels today, mainly south and east of Shreveport and Bossier. Strong wind gusts and small hail will be the main threats, however an isolated tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Persistent southwest flow aloft will provide ensuing moisture and disturbances resulting in an unsettled and wet weather pattern through the week and into the weekend. The cold front will return as a warm front on Thursday resulting in continual light to moderate rainfall across portions of the region. The already nearly saturate soils may be prone to flood and thus caution should be exercised. By late week and into early weekend, another upper level disturbance approaching the region from the west will aid in maintaining showers and thunderstorms, with the potential for moderate to heavy rainfall mainly across portions of northeast Texas, southeast Oklahoma and southwest Arkansas. Adequate instability will pose a threat for strong storms, particularly on Saturday, with gusty winds being the primary threat. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed this afternoon. In addition, be sure to report water covered roadways to local law enforcement. LAZ013-014-017>022-221200- Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle- 554 AM CST Wed Feb 21 2018 This Hazardous Weather Outlook is for portions of north central Louisiana and northwest Louisiana. .DAY ONE...Today and Tonight... Scattered to numerous showers and thunderstorms will be possible today and into tonight, bringing about the potential for moderate to potentially heavy rainfall. Rainfall totals of two to four inches of rainfall are expected. Poor drainage and low-lying roadways could become covered with water so caution should be exercised. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Persistent southwest flow aloft will provide ensuing moisture and disturbances resulting in an unsettled and wet weather pattern through the week and into the weekend. The cold front will return as a warm front on Thursday resulting in continual light to moderate rainfall across portions of the region. The already nearly saturate soils may be prone to flood and thus caution should be exercised. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters should not be needed. However, report any water covered roadways to local law enforcement.
In the hours before
Special weather statement, Feb 21, 6:10 AM CST, 4 hours 33 minutes before
Special Weather Statement National Weather Service Shreveport LA 610 AM CST WED FEB 21 2018 TXZ136-149-150-211300- Smith TX-Cherokee TX-Rusk TX- 610 AM CST WED FEB 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...NORTHWESTERN RUSK AND NORTHEASTERN CHEROKEE COUNTIES UNTIL 700 AM CST... At 609 AM CST, Doppler radar was tracking a strong thunderstorm near Ponta, or 7 miles north of Rusk, moving northeast at 40 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Jacksonville, Henderson, Rusk, Overton, Troup, New London, Arp, Ponta, Joinerville, Turnertown, New Summerfield, Gallatin and Concord. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3178 9511 3188 9529 3234 9498 3222 9475 TIME...MOT...LOC 1209Z 211DEG 34KT 3191 9514 19
Local storm report, Feb 21, 7:30 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
730 AM CST WED FEB 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLASH FLOOD CLARKSVILLE 33.61N 95.06W
02/21/2018 RED RIVER TX LAW ENFORCEMENT
RED RIVER COUNTY SHERIFFS IS REPORTING WATER
COVERING THE ROADWAYS ACROSS THE MAJORITY OF
THE COUNTY. THERE ARE REPORTS ARE CARS
HYDROPLANING INTO DITCHES AS WELL.
&&
PALMERLocal storm report, Feb 21, 7:37 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
737 AM CST WED FEB 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD 1 N MOUNT VERNON 33.19N 95.22W
02/21/2018 FRANKLIN TX LAW ENFORCEMENT
FRANKLIN COUNTY SHERIFF IS REPORTING WATER
COVERED ROADWAYS ACROSS LOW LYING ROADS AND
IN AREAS WITH POOR DRAINAGE.
&&
PALMERLocal storm report, Feb 21, 8:16 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
816 AM CST WED FEB 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 AM FLASH FLOOD BROKEN BOW 34.03N 94.74W
02/21/2018 MCCURTAIN OK EMERGENCY MNGR
VEHICLE WENT AROUND BARRICADE AND WAS WASHED
OFF THE ROAD. TWO PEOPLE AWAITING HIGH WATER
RESCUE. ONE PERSON MISSING.
&&
ASSpecial weather statement, Feb 21, 9:41 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
941 AM CST WED FEB 21 2018
LAZ018-211630-
Natchitoches LA-
941 AM CST WED FEB 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATCHITOCHES PARISH
UNTIL 1030 AM CST...
At 941 AM CST, Doppler radar was tracking a strong thunderstorm over
Kurthwood, or 9 miles north of Slagle, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Kisatchie, Cloutierville, Melrose, Bellwood, Chopin, Bermuda, Aloha
and Gorum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3136 9299 3137 9303 3137 9324 3140 9324
3173 9297 3168 9297 3168 9293 3166 9292
3166 9290 3163 9291 3162 9290 3162 9287
3160 9284 3160 9280 3156 9275 3155 9276
3154 9275 3135 9298
TIME...MOT...LOC 1541Z 220DEG 24KT 3134 9316
19Special weather statement, Feb 21, 10:34 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1034 AM CST WED FEB 21 2018
LAZ018>020-211715-
Winn LA-Natchitoches LA-Grant LA-
1034 AM CST WED FEB 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT...SOUTHEASTERN
NATCHITOCHES AND SOUTHWESTERN WINN PARISHES UNTIL 1115 AM CST...
At 1034 AM CST, Doppler radar was tracking a strong thunderstorm near
Flatwoods, or 7 miles northwest of Lena, moving northeast at 55 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Colfax, Montgomery, Cloutierville, Melrose, Lake Iatt, Chopin, Aloha,
Williana and Gorum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 500 PM CST for north central
and northwestern Louisiana.
LAT...LON 3144 9314 3180 9286 3165 9251 3146 9271
3147 9271 3147 9270 3149 9270 3152 9272
3148 9276 3143 9284 3142 9285 3142 9287
3139 9289 3139 9291 3137 9292 3137 9295
3135 9295
TIME...MOT...LOC 1634Z 212DEG 48KT 3150 9288
20The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 8:35 AM CST | Areal Flood Advisory | SHV | Bossier, Caddo, De Soto | 115 min |
| Feb 21, 8:54 AM CST | Flash Flood Warning | SHV | Bossier, Caddo, De Soto | 2 hr |
| Feb 21, 9:41 AM CST | Special Weather Statement | SHV | Natchitoches | 49 min |
| Feb 21, 10:29 AM CST | Flash Flood Warning | SHV | Grant, Natchitoches, Winn | 3 hr |
| Feb 21, 10:34 AM CST | Special Weather Statement | SHV | Grant | 41 min |
| Feb 21, 10:49 AM CST | Severe Thunderstorm Warning | SHV | Grant, Natchitoches | 41 min |
| Feb 21, 11:16 AM CST | Tornado Warning | SHV | Grant, Winn | 29 min |
| Feb 21, 11:23 AM CST | Special Weather Statement | SHV | Grant | 37 min |
| Feb 21, 11:24 AM CST | Flash Flood Warning | SHV | Bienville, Bossier, Caddo, De Soto, Red River, Webster | 3 hr |
| Feb 21, 11:31 AM CST | Flash Flood Warning | SHV | Bossier, Caddo, Webster | 3 hr |
| Feb 21, 11:50 AM CST | Severe Thunderstorm Warning | SHV | Grant, Winn | 25 min |
| Feb 21, 11:58 AM CST | Tornado Warning | SHV | Grant, LaSalle, Winn | 32 min |
| Feb 21, 12:23 PM CST | Flash Flood Warning | SHV | Grant, LaSalle | 3 hr |
| Feb 21, 12:31 PM CST | Severe Thunderstorm Warning | SHV | Caldwell, Jackson, LaSalle, Winn | 44 min |
| Feb 21, 12:36 PM CST | Flash Flood Warning | SHV | De Soto, Natchitoches, Red River, Sabine | 3 hr |
| Feb 21, 12:44 PM CST | Tornado Warning | SHV | Caldwell, LaSalle | 31 min |
| Feb 21, 1:01 PM CST | Tornado Warning | SHV | Caldwell, LaSalle | 29 min |
| Feb 21, 2:38 PM CST | Flash Flood Warning | SHV | Claiborne, Webster | 16 hr |
| Feb 21, 3:02 PM CST | Flash Flood Warning | SHV | Bienville, Grant, Jackson, Natchitoches, Winn | 11 hr |
| Feb 21, 3:30 PM CST | Flash Flood Warning | SHV | Sabine | 17 hr |
| Feb 21, 3:35 PM CST | Flash Flood Warning | SHV | Bossier, Caddo, De Soto, Red River | 7 hr |
Nearby
Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.